Rescue Extracorporeal Life Support for Acute Verapamil and Propranolol Toxicity in a Neonate
Article first published online: 14 FEB 2011
© 2011, Copyright the Authors. Artificial Organs © 2011, International Center for Artificial Organs and Transplantation and Wiley Periodicals, Inc.
Volume 35, Issue 4, pages 416–420, April 2011
How to Cite
De Rita, F., Barozzi, L., Franchi, G., Faggian, G., Mazzucco, A. and Luciani, G. B. (2011), Rescue Extracorporeal Life Support for Acute Verapamil and Propranolol Toxicity in a Neonate. Artificial Organs, 35: 416–420. doi: 10.1111/j.1525-1594.2010.01134.x
- Issue published online: 19 APR 2011
- Article first published online: 14 FEB 2011
- Received June 2010; revised July 2010.
- Extracorporeal membrane oxygenation;
- Extracorporeal life support;
- Supraventricular tachycardia;
- Cardiac surgery
Extracorporeal life support (ECLS) to manage acute antiarrhythmic drugs toxicity in neonates has never been reported. Here presented is a case of venoarterial extracorporeal membrane oxygenation support in a newborn with refractory low cardiac output as a result of acute Ca-channel and β-receptor antagonist toxicity for treatment of paroxysmal supraventricular tachycardia (SVT). Shortly after onset of ECLS, the baby recovered sinus rhythm and subsequent bouts of SVT were controlled by amiodarone infusion and repeated DC shocks. Weaning was possible on the 5th day after implant, once recovery of the left ventricular function and optimization of the antiarrhythmic medication were achieved. In neonates with severe but potentially reversible cardiac dysfunction caused by drug toxicity, ECLS can maintain cardiac output and vital organ perfusion while allowing time for drug redistribution, metabolism, and clearance.